Oklahoma, 2014

Cold in Oklahoma, January 5 to 7, 2014

January 5 to 7, 2014 · NWS SHV · 1 event in 1 county or zone

An arctic airmass infiltrated the region early on Sunday, January 5th with falling temperatures and strong northwest winds. Temperatures fell through much of the day on January 5th behind the front with winds approaching 30 mph at times, making it feel much colder with very cold wind chills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic airmass infiltrated the region early on Sunday, January 5th with falling temperatures and strong northwest winds. Temperatures fell through much of the day on January 5th behind the front with winds approaching 30 mph at times, making it feel much colder with very cold wind chills. Skies cleared the evening of the 5th but the strong northwest winds continued with wind chill values near zero to ten degrees above zero witnessed the night of the 5th. Low temperatures the morning of the 6th and the morning of the 7th were some of the coldest temperatures Southeast Oklahoma had seen since February 3 through the 5th of 1996. The extreme cold resulted in many underground water lines freezing and bursting. The coldest temperatures in McCurtain County were felt in Battiest, Oklahoma where the low temperature the morning of the 6th was 8 degrees and the low temperature on the morning of the 7th was 3 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 5, 3:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 5, 3:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CST SUN JAN 5 2014

.DISCUSSION...
NORTHWEST WINDS 15 TO 25 MPH CONTINUE ACROSS THE REGION THIS
AFTERNOON AS ARCTIC HIGH PRESSURE BUILDS ACROSS THE REGION.
EXPECTING WINDS TO CONTINUE AROUND 20 MPH TONIGHT ACROSS MUCH OF
THE REGION. FOR THIS FORECAST PACKAGE...WENT AHEAD AND EXTENDED
THE LAKE WIND ADVISORY FOR ALL AREAS EXCEPT PORTIONS OF SOUTHWEST
ARKANSAS...DEEP EAST TEXAS...AND NORTH CENTRAL LOUISIANA.

HARD FREEZE WARNING REMAINS IN EFFECT FOR TONIGHT WITH
TEMPERATURES FORECAST TO FALL INTO THE TEENS ACROSS THE ARKLATEX.
COULD SEE TEMPERATURES REMAINING BELOW FREEZING THROUGHOUT THE DAY
ON MONDAY ACROSS THE INTERSTATE 30 CORRIDOR FOLLOWED BY HARD
FREEZE CONDITIONS AGAIN ON MONDAY NIGHT INTO TUESDAY.

GRADUAL WARMING TREND EXPECTED THROUGH THE MIDDLE OF THE WEEK WITH
PRECIPITATION RETURNING ON WEDNESDAY. ELEVATED PRECIPITATION COULD
PRESENT A MINOR FREEZING RAIN THREAT BY DAYBREAK WEDNESDAY MORNING
AS ARCTIC AIR RETREATS NORTH. HOWEVER...ANY FREEZING PRECIPITATION
SHOULD SHORT-LIVED AND TRANSITIONED TO ALL RAIN BY LATE-MORNING
WEDNESDAY AS TEMPERATURES CLIMB ABOVE FREEZING.

RAIN AND CLOUDS TO PERSIST THROUGH THE END OF THE WORK WEEK AS A
FRONTAL BOUNDARY STALLS ACROSS THE REGION. SURFACE LOW AND UPPER-
LEVEL TROUGH TO SWING EAST ACROSS THE REGION ON FRIDAY NIGHT INTO
SATURDAY ALLOWING FOR A CHANCE OF THUNDERSTORMS.
OTHERWISE...CONDITIONS TO IMPROVE LATE IN THE WEEKEND. /05/

&&

.AVIATION...
MVFR CIGS FOR KTXK/KELD/KMLU WILL LINGER IN NW FLOW WITH THESE
CLOUDS EXTENDING BACK ACROSS OK. THE FRONT IS SE OF OUR CWA AND SFC
WINDS ARE NW 15-20 KTS AND STILL GUSTING TO 25-30 KTS. GUSTS WILL
EASE UP SOME AFTER SUNSET...BUT KEEP UP ALL NIGHT 10-20KTS. OUR
CLIMB WINDS ARE NW 20-40KTS THROUGH THE LOW CLOUDS AND THEN VEER TO
W/SW FOR MID LEVELS. THE DEEPENING NW FLOW WILL PUSH OUT THE MVFR
CIGS BY 06/06Z. EXPECT HARD FREEZES FOR TWO NIGHTS AND EVEN HIGHS
BELOW FREEZING FOR AN EXTENDED PERIOD UNTIL AFTER NOON TUES. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  18  31  15  41  27 /   0  10   0  10  10
MLU  17  30  11  36  21 /  10  10   0  10  10
DEQ  13  26  10  39  24 /   0  10   0  10  10
TXK  12  25  13  38  28 /   0  10   0  10  10
ELD  14  26  10  37  22 /  10  10   0  10  10
TYR  15  30  15  43  33 /   0   0   0  10  10
GGG  16  30  13  43  29 /   0  10   0  10  10
LFK  20  35  15  46  32 /   0  10   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: ARZ059-070>073.

     LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-060-061.

LA...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>019-021.

     LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ020-022.

OK...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-150-151-153.

     LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ149-152-165>167.

&&

05/24
Hazardous weather outlook, Jan 5, 11:45 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CST SUN JAN 5 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HIGH PRESSURE WILL REBUILD ACROSS THE REGION TODAY. NORTHWEST WINDS
BETWEEN 15 AND 25 MPH WITH GUSTS OF 30 TO 35 MPH EXPECTED THROUGH
THIS EVENING. THEN...TONIGHT A HARD FREEZE IS EXPECTED WITH LOWS FALLING
INTO THE TEENS AREA WIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A HARD FREEZE IS EXPECTED AGAIN MONDAY NIGHT WITH LOWS FALLING
INTO THE TEENS AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Local storm report, Jan 5, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND DMG E SHREVEPORT            32.47N  93.80W
01/05/2014                   CADDO              LA   TRAINED SPOTTER

            LARGE BRANCHES BLOWN OFF OF A TREE NEAR BARKSDALE BLVD
            BRIDGE. 50 MPH GUST ESTIMATED.

&&

EVENT NUMBER SHV1400001

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, McCurtain

When
January 5, 4:00 PM CST to January 7, 12:00 PM CST
Where
McCurtain forecast zone
Reported by
ASOS
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483604.